The web Browser you are currently using is unsupported, and some features of this site may not work as intended. Please update to a modern browser such as Chrome, Firefox or Edge to experience all features Michigan.gov has to offer.
Deadly opioid carfentanil confirmed in Michigan, 19 associated deaths identified in Wayne County
For Immediate Release: October 6, 2016
LANSING, Mich. – The Michigan Department of Health and Human Services (MDHHS) and Wayne County are confirming 19 deaths in Wayne County since July that could be linked to carfentanil overdoses.
“With the confirmation that carfentanil has been linked to at least 19 deaths in Wayne County, residents and healthcare providers should be on alert to the dangers that carfentanil poses,” said Dr. Eden Wells, chief medical executive with the MDHHS. “Opioid and heroin use alone can be fatal. With the introduction of carfentanil to the drug supply, the risks of use are even greater.”
The Wayne County Medical Examiner reported 19 deaths associated with carfentanil, and in all cases where it was present, it was combined with other opioids including heroin, U47700 or other designer opioids. Over the past week, there has been an increase in severe opioid-related toxicity in southeastern and central Michigan reported to Michigan Regional Poison Control Center at Children’s Hospital of Michigan. Many of the patients fit the clinical picture expected with carfentanil but because there is no currently validated testing, these cannot be confirmed. Carfentanil was also suspected but not confirmed in a Kent County case last month.
The Michigan State Police is closely monitoring for the presence of carfentanil in Michigan and working with its public safety partners to thoroughly investigate possible cases involving carfentanil.
Mixed with heroin, and sometimes sold in pill form, carfentanil puts Michigan residents at great risk of accidental overdose and death due to the extreme potency of the drug. The onset of adverse health effects – disorientation, coughing, sedation, respiratory distress or cardiac arrest, and death – occur within minutes of exposure. The drug is 10,000 times stronger than morphine and 100 times more potent than fentanyl, according to the National Institutes for Health. The use of carfentanil has been linked to multiple overdose deaths in Ohio.
“The street drug supply is probably more dangerous than usual because of carfentanil,” said Dr. Carl Schmidt, Wayne County chief medical examiner. “There are other derivatives of opiates that may be present as well, and may be more potent than fentanyl already is. As always, purchasing street drugs comes with a risk—you may get something other than what you think you bought.”
Carfentanil is often used to tranquilize large animals and is not approved for human use because of its extreme potency. People and animals such as canines may absorb carfentanil, fentanyl, and other opioids via skin contact, inhalation, oral exposure, or ingestion.
MDHHS is urging all hospitals, local health departments, emergency medical services agencies, and first responders to be alert for patients with suspected heroin overdose who do not respond to naloxone in the usual way. They should treat unknown chemicals and substances with extreme caution and call the Michigan Poison Control Center at 1-800-222-1222 with questions.
For Michigan residents, to find help dealing with substance abuse, contact your physician, local health department or community mental health agency. If you or someone you know suspects an overdose, call 911 immediately.
# # #